Alert archive / Louisiana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 558, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Sep 7, 2023, 3:39 PM CDT for Catahoula Parish, Concordia Parish, Louisiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 7, 2023, 3:39 PM CDT (20:39 UTC)
- Expired
- Sep 7, 2023, 4:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Catahoula Parish, LA, Concordia Parish, LA
The radar
The Ft Polk radar (KPOE), 125 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:10 PM CDT, 29 minutes earlier.
Area forecast discussion, Sep 7, 3:10 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
310 PM CDT Thu Sep 7 2023
...New DISCUSSION...
.DISCUSSION...
Issued at 310 PM CDT Thu Sep 7 2023
Tonight and Tomorrow:
An upper-level low pressure system has been moving southeastward
from KY/TN toward GA/SC today. Main shortwave trough axis associated
with this disturbance is focused over the Gulf Coast through the
evening, but neutral height tendencies on the western side of this
low and eastern edge of a shortwave ridge axis mean we aren't
exactly beneath strong subsidence or drying aloft along the Lower
Mississippi River valley. Thunderstorms have been developing on the
northern edge of the low-level ThetaE axis in southern AR, as well
as in the better instability axis around southern MS/LA. Flow aloft
is northwesterly, or parallel to the surface cold front boundary
through AR/LA/central MS. Convection that develops along the frontal
boundary should be steered south-southeastward this afternoon and
evening. Storms will be chasing the best instability (3500-4500 J/kg
SBCAPE) as they move toward the coast, but sufficient SBCAPE and
DCAPE values sough of the front will support an isolated damaging
wind threat from any stronger storms. Effective layer wind shear in
the 30-40 kts range is sufficient to maintain some organization as
well for any clusters that develop. A Marginal Risk for severe
thunderstorms covers portions of central/northeast LA and
southwestern/southern MS where the best alignment of parameters
supports this potential through the evening hours. A Heat Advisory
also remains in effect until 8 PM for areas south of I-20, where
heat index values of 105 to 110 have been common today. Tomorrow's
weather should generally be drier, but northerly/northwesterly flow
through AR/LA should still support some chance for showers and
storms in an axis of better moisture and instability to our west.
Northeast LA and southeast AR have the best chances to see storm
activity on Friday. At this time, severe weather chances are
expected to be west of our forecast area. /NF/
Friday night through Wednesday:
By Friday night, an upper ridging pattern settled to our west, over
the Southern Plains is expected to establish deep N/NW flow along
and west of the Mississippi River. East of the region, a shortwave
trough is progged to dig into the Ohio/Tennessee River Valley,
bringing northerly flow to those areas. This will allow for
suppression of convection along and east of the I-20 corridor
overnight Friday into Saturday as a boundary stalls across Southern
MS. For areas in the far east ArkLaMiss region, isolated to
scattered showers and storms will be possible Friday evening into
early Saturday morning. Precipitation is expected to diminish to the
southwest as the boundary moves into the Gulf of Mexico. For the
remainder of the weekend, dry conditions and seasonable temperatures
are expected, with highs in the middle 80s in the north to middle
90s in the far southeast. Overnight lows will be pleasant, with
temperatures in the lower 60s to lower 70s.
By the beginning of the next work week, a shortwave trough
associated with a closed low over the Appalachians is expected lift
northeast into the mid-Atlantic. Behind this system, a broad trough
extending from the Rockies to the northeastern seaboard is expected
to dig into the Lower Mississippi Valley region. With this, the
potential for isolated to scattered rain chances will increase from
the northwest on Tuesday and Wednesday as a frontal boundary inches
into the region. In the wake of the frontal passage, temperatures
are expected to range in the lower to upper 80s for the majority of
the region on Wednesday, with some areas in the far north reaching
the lower 70s (yay!). This anticipated pattern change is expected to
bring much needed relief behind dangerous heat stress conditions
that have plagued the region for the last several weeks. /AJ/
&&
.AVIATION...
(12Z TAFS)
Issued at 702 AM CDT Thu Sep 7 2023
VFR conditions and light surface wind will prevail for the most
part through the forecast period. /EC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 68 92 66 91 / 10 10 20 10
Meridian 65 90 65 90 / 10 0 10 0
Vicksburg 70 91 65 90 / 10 10 20 10
Hattiesburg 72 96 67 95 / 30 0 10 10
Natchez 73 92 68 91 / 20 20 30 20
Greenville 65 88 63 86 / 0 10 20 0
Greenwood 66 89 63 88 / 0 10 10 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 8 PM CDT this evening for MSZ053>055-059>066-
072>074.
LA...Heat Advisory until 8 PM CDT this evening for LAZ015-023>026.
AR...None.
&&
NF/AJ/NFHazardous weather outlook, Sep 7, 2:05 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 205 PM CDT Thu Sep 7 2023 ARZ074-075-MSZ018-019-025>039-041-042-044>046-051-052-081915- Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll- Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington- Humphreys-Holmes-Attala-Winston-Noxubee-Sharkey-Yazoo-Leake- Neshoba-Kemper-Newton-Lauderdale- 205 PM CDT Thu Sep 7 2023 This hazardous weather outlook is for portions of southeast Arkansas, central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Friday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday night through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. LAZ007>009-016-MSZ040-043-047>050-056>058-081915- Morehouse-West Carroll-East Carroll-Madison LA-Issaquena- Madison MS-Warren-Hinds-Rankin-Scott-Smith-Jasper-Clarke- 205 PM CDT Thu Sep 7 2023 This hazardous weather outlook is for portions of northeast Louisiana, and central Mississippi. .DAY ONE...Tonight and Friday DANGEROUS HEAT THREAT...Limited TIMING...Through the remainder of this afternoon Caution is advised this afternoon for possible dangerous heat, as heat index values peak near 105 degrees. Heat exhaustion will be possible with outdoor activity. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Friday night through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. LAZ015-MSZ053>055-063>066-072>074-081915- Richland-Claiborne-Copiah-Simpson-Lawrence-Jefferson Davis- Covington-Jones-Marion-Lamar-Forrest- 205 PM CDT Thu Sep 7 2023 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Friday DANGEROUS HEAT THREAT...Elevated TIMING...Through the remainder of this afternoon Dangerous heat is likely this afternoon, with peak heat index values ranging from 105 to 110 degrees. Heat exhaustion will be likely with outdoor activity. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Friday night through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. LAZ023>026-MSZ059>062-081915- Franklin LA-Catahoula-Tensas-Concordia-Jefferson-Adams- Franklin MS-Lincoln- 205 PM CDT Thu Sep 7 2023 This hazardous weather outlook is for portions of northeast Louisiana, south central Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Friday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...The rest of this afternoon through tonight DANGEROUS HEAT THREAT...Elevated TIMING...Through the remainder of this afternoon Isolated severe thunderstorms are possible through this evening. Some thunderstorms could produce damaging wind gusts and hail. (https://www.weather.gov/images/jan/graphicast/1.png) Dangerous heat is likely this afternoon, with peak heat index values ranging from 105 to 110 degrees. Heat exhaustion will be likely with outdoor activity. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Friday night through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight. NF && ...HAZARD LEGEND... *DANGEROUS HEAT* Extreme...Extreme heat is expected with peak heat index values in excess of 110 degrees for multiple days. Heat stroke continues to be a major concern. Significant...Dangerous heat expected with peak heat index values in excess of 110 degrees. Heat stroke will be a significant concern. Elevated...Dangerous heat likely with peak heat index values ranging from 106 to 110 degrees. Heat exhaustion will be likely. Limited...Caution is advised for possible dangerous heat as heat index values peak near 105 degrees. Heat exhaustion will be possible. *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, Sep 7, 2:37 PM CDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
237 PM CDT Thu Sep 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM Tstm Wnd Dmg 1 SSE Ethel 33.10N 89.46W
09/06/2023 Attala MS Emergency Mngr
Scattered trees down S of Ethel, a few down
across road 5053.
&&
CELocal storm report, Sep 7, 2:39 PM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Jackson MS
239 PM CDT Thu Sep 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM Tstm Wnd Dmg 4 E Providence 33.05N 89.35W
09/06/2023 Attala MS Emergency Mngr
Trees down along Hwy 14 near road 5001.
&&
CELocal storm report, Sep 7, 2:40 PM CDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
240 PM CDT Thu Sep 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM Tstm Wnd Dmg 3 SE Kosciusko 33.03N 89.56W
09/06/2023 Attala MS Emergency Mngr
Trees down along Williamsville Rd.
&&
CESpecial weather statement, Sep 7, 3:26 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
326 PM CDT Thu Sep 7 2023
MSZ072-072100-
Marion MS-
326 PM CDT Thu Sep 7 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MARION COUNTY THROUGH
400 PM CDT...
At 325 PM CDT, Doppler radar was tracking a strong thunderstorm near
Morgantown, or near Columbia. The strong thunderstorm is nearly
stationary.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Columbia around 330 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3116 9001 3118 9001 3118 9003 3123 9003
3124 9004 3136 8997 3131 8976 3111 8978
TIME...MOT...LOC 2025Z 015DEG 3KT 3127 8989
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JNESpecial weather statement, Sep 7, 3:30 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
330 PM CDT Thu Sep 7 2023
ARZ075-LAZ009-MSZ034-040-072100-
Chicot AR-East Carroll LA-Washington MS-Issaquena MS-
330 PM CDT Thu Sep 7 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN CHICOT COUNTY...NORTH
CENTRAL EAST CARROLL PARISH...SOUTHWESTERN WASHINGTON AND
NORTHWESTERN ISSAQUENA COUNTIES THROUGH 400 PM CDT...
At 330 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Chicot Junction, or 12 miles southwest of Lake Village,
moving southeast at 25 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This strong thunderstorm will be near...
Eudora and Chicot Junction around 335 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3328 9142 3313 9103 3290 9120 3295 9128
3297 9128 3298 9127 3299 9127 3300 9126
3301 9127 3300 9135 3308 9146 3322 9146
TIME...MOT...LOC 2030Z 301DEG 22KT 3317 9139
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
JNESpecial weather statement, Sep 7, 3:35 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
335 PM CDT Thu Sep 7 2023
LAZ024-072100-
Catahoula LA-
335 PM CDT Thu Sep 7 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CATAHOULA PARISH
THROUGH 400 PM CDT...
At 335 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sherwood, or 7 miles northwest of Harrisonburg, moving south at 10
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Aimwell around 340 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3189 9200 3194 9184 3194 9183 3193 9183
3192 9182 3172 9170 3171 9170 3163 9200
3171 9201
TIME...MOT...LOC 2035Z 342DEG 9KT 3184 9191
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JNEThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 7:00 PM CDT | Special Weather Statement | JAN | Washington | 45 min |
| Sep 6, 7:40 PM CDT | Severe Thunderstorm Warning | JAN | Holmes, Humphreys, Issaquena, Sharkey, Sunflower, Washington and 1 more | 50 min |
| Sep 6, 8:17 PM CDT | Severe Thunderstorm Warning | JAN | Holmes, Humphreys, Leflore, Yazoo | 43 min |
| Sep 6, 8:26 PM CDT | Severe Thunderstorm Warning | JAN | Grenada, Webster | 49 min |
| Sep 6, 8:33 PM CDT | Special Weather Statement | JAN | Yazoo | 27 min |
| Sep 6, 9:33 PM CDT | Special Weather Statement | JAN | Attala, Carroll, Choctaw, Montgomery, Winston | 57 min |
| Sep 6, 10:01 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Choctaw, Leake, Neshoba, Winston | 44 min |
| Sep 6, 10:27 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Neshoba, Newton, Noxubee, Winston | 48 min |
| Sep 7, 3:13 AM CDT | Heat Advisory | JAN | Adams, Claiborne, Copiah, Covington, Forrest, Franklin and 8 more | 17 hr |
| Sep 7, 3:26 PM CDT | Special Weather Statement | JAN | Marion | 34 min |
| Sep 7, 3:31 PM CDT | Severe Thunderstorm Warning | JAN | Marion | 44 min |
| Sep 7, 4:30 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 14 min |
| Sep 7, 4:39 PM CDT | Special Weather Statement | JAN | Marion | 36 min |
| Sep 7, 5:29 PM CDT | Special Weather Statement | JAN | Jefferson | 31 min |
| Sep 7, 5:40 PM CDT | Severe Thunderstorm Warning | JAN | Adams, Franklin, Jefferson | 50 min |
| Sep 7, 6:45 PM CDT | Special Weather Statement | JAN | Franklin | 30 min |
| Sep 7, 6:47 PM CDT | Special Weather Statement | JAN | Forrest, Lamar | 28 min |
| Sep 7, 3:35 PM CDT | Special Weather Statement | JAN | Catahoula | 25 min |
| Sep 7, 4:17 PM CDT | Severe Thunderstorm Warning | JAN | Morehouse | 58 min |
| Sep 7, 4:29 PM CDT | Severe Thunderstorm Warning | JAN | Catahoula, Concordia | 48 min |
| Sep 7, 4:53 PM CDT | Special Weather Statement | JAN | Tensas | 37 min |
| Sep 7, 5:46 PM CDT | Special Weather Statement | JAN | Concordia | 29 min |
| Sep 7, 6:19 PM CDT | Special Weather Statement | JAN | Concordia | 26 min |
| Sep 7, 1:10 PM CDT | Special Weather Statement | JAN | Ashley | 35 min |
| Sep 7, 3:30 PM CDT | Special Weather Statement | JAN | Chicot | 30 min |
| Sep 7, 3:47 PM CDT | Special Weather Statement | JAN | Ashley | 28 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.